MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 130D; NAIL, FIXATION, BONE
Model Number 71675208
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a nail breakage.The patient fell causing the device to break.In this surgery the lag and compression screws were removed.Initial surgery was performed 3 years ago.The outcome of the patient is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms based on the information provided the root cause of the nail breakage is due to a fall occurring approximately 3 years post implantation.One single undated x-ray provided demonstrates a breakage of the nail at the lag screw hole; radiolucency is noted around the stem, which could have contributed to the breakage if loose.It cannot be concluded if the fall resulted in the broken nail or the broken nail resulted in the fall.Per communications, the patient¿s condition is unknown.Therefore, the impact to the patient beyond the reported fall, the subsequent revision and the post-op convalescence period cannot be determined.Should additional medical information be provided this complaint would be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
INTERTAN 11.5MM X 18CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10597404
Report Number1020279-2020-04921
Device Sequence Number16879171
Product Code JDS
UDI-Device Identifier03596010560872
UDI-Public03596010560872
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/19/2026
Device Model Number71675208
Device Catalogue Number71675208
Device Lot Number16ET69826
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/01/2020
Supplement Date Received by Manufacturer06/24/2021
Initial Report FDA Received Date09/28/2020
Supplement Report FDA Received Date06/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LAG AND COMPRESSION SCREWS
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR